Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 9, 2004Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 9, 2004, 5:14 PM MDT for Lake County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:14 PM MDT (23:14 UTC)
Expired
Jun 9, 2004, 6:00 PM MDT
In force
46 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lake County, MT

The radar

The Missoula radar (KMSX), 53 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS55 KMSO 092314
SVRMSO
MTC047-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN NORTHWEST MONTANA

* UNTIL 600 PM MDT

* AT 508 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  NEAR ARLEE...OR ABOUT 16 MILES NORTH OF MISSOULA...MOVING NORTH AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. IGNATIUS BY 525 PM MDT
  6 MILES EAST OF RONAN BY 545 PM MDT

LARGE HAIL TO ONE INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM. 
DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH 
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS 
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A 
WELL PROTECTED AREA.

LAT...LON 4764 11376 4760 11391 4746 11394 4742 11388
          4715 11391 4715 11419 4780 11407 4778 11372

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:06 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 3:06 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUN 9 2004

UPDATED HIGHLIGHTS BELOW

.SHORT TERM...TONIGHT THROUGH FRIDAY...MAIN FORECAST CHALLENGE IS
THUNDERSTORM POTENTIAL THIS EVENING AND TONIGHT. SOUTHERLY FLOW WILL
CONTINUE TO CLEAR OUT THE VALLEY STRATUS THIS AFTERNOON. AS IT DOES
THUNDERSTORMS WILL BEGIN TO DEVELOP. SATELLITE AND RADAR SHOW
THUNDERSTORM DEVELOPMENT ALREADY OVER CENTRAL IDAHO. MAIN
THUNDERSTORM THREATS IN NORTHWESTERN MONTANA AND CENTRAL IDAHO WILL
BE GUSTY WINDS...SPORATIC HEAVY RAIN...AND HAIL. SEVERE BURN AREAS
WILL HAVE TO BE MONITORED THIS EVENING FOR FLASH FLOODING. AS THE LOW
PRESSURE SYSTEM MOVES OUT OF THE AREA TOMORROW...GULF MOISTURE
TRAINING INTO THE LOW ACROSS THE GREAT PLAINS IS EXPECTED TO WRAP
AROUND THE LOW BACK INTO OUR AREA...BRINGING WIDESPREAD SHOWERS. A
RELATIVELY COOL UPPER TROUGH OF LOW PRESSURE WILL SWING ACROSS THE
REGION FRIDAY. UNDER THIS FLOW REGIME THE HIGHER TERRAIN OF NORTHWEST
MONTANA AND NORTHCENTRAL IDAHO SHOULD SEE THE MOST SHOWER ACTIVITY.
FRIDAY NIGHT AND SATURDAY...WEAK HIGH PRESSURE SHOULD RETURN WITH THE
AIR MASS SLOWLY DRYING AND STABILIZING.

.LONG TERM...A FAIRLY MOIST WESTERLY FLOW SHOULD PUNCH INTO
NORTHWEST MONTANA SUNDAY.  THE NEW GFS AND ECMWF MODELS SHOW THIS
MORE ZONAL FLOW.  HOWEVER...RELATIVELY DRY AND STABLE CONDITIONS
SHOULD PREVAIL ELSEWHERE.  THE MAIN STORM TRACK MAY SHIFT NORTHWARD
MONDAY INTO MID WEEK ALLOWING HIGH PRESSURE AND A WARMER AIR MASS TO
BUILD INTO THE REGION.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT...SEE GTFSLSMT FOR
       DETAILS...
  ...FLASH FLOOD WATCH FOR SEVERELY BURNED AREAS UNTIL 9 PM MDT...SEE
       GTFFFAMSO FOR DETAILS...
ID...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT...SEE GTFSLSMT FOR
          DETAILS...
&&

SHORT TERM/BOLDT/STEGEMILLER
LONG TERM/BAUCK
Hazardous weather outlook, Jun 9, 9:42 AM MDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
941 AM MDT (841 AM PDT) WED JUN 9 2004

IDZ006>010-MTZ005>007-043-100600-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
941 AM MDT (841 AM PDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

LOW PRESSURE SYSTEM MOVING THROUGH THE AREA TODAY HAS THE POTENTIAL
TO PRODUCE WIDESPREAD THUNDERSTORMS.  STRONG WINDS AND HAIL WILL BE
POSSIBLE WITH STORMS IN SOUTHWEST MONTANA AND CENTRAL IDAHO.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 9, 5:02 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             MISSOULA                46.87N 113.99W
06/09/2004  0.75 INCH        MISSOULA           MT   NWS EMPLOYEE

            RECORDED AT NWS OFFICE

0455 PM     HAIL             MISSOULA                46.87N 113.99W
06/09/2004  0.50 INCH        MISSOULA           MT   NWS EMPLOYEE

0450 PM     HAIL             MISSOULA                46.87N 113.99W
06/09/2004  0.50 INCH        MISSOULA           MT   TRAINED SPOTTER

0447 PM     HAIL             MISSOULA                46.87N 113.99W
06/09/2004  0.75 INCH        MISSOULA           MT   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE

0442 PM     HAIL             2 S LOLO                46.73N 114.08W
06/09/2004  0.75 INCH        MISSOULA           MT   TRAINED SPOTTER

            SPOTTER MEASURED HAIL

0442 PM     HAIL             POWELL                  46.58N 114.72W
06/09/2004  0.50 INCH        IDAHO              ID   TRAINED SPOTTER

            RANGER STATION REPORTED

0442 PM     HAIL             2 W FLORENCE            46.63N 114.12W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

0442 PM     HAIL             2 N DARBY               46.05N 114.18W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

0442 PM     HAIL             DARBY                   46.02N 114.18W
06/09/2004  0.25 INCH        RAVALLI            MT   TRAINED SPOTTER

0440 PM     HAIL             5 N STEVENSVILLE        46.58N 114.09W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

0440 PM     HAIL             LOLO                    46.76N 114.08W
06/09/2004  0.50 INCH        MISSOULA           MT   NWS EMPLOYEE

0437 PM     HAIL             10 N DARBY              46.17N 114.18W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

0424 PM     HAIL             CONNER                  45.93N 114.12W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

            LIGHTNING THUNDER AND HEAVY RAIN ALSO REPORTED

0417 PM     HAIL             2 S STEVENSVILLE        46.48N 114.09W
06/09/2004  0.75 INCH        RAVALLI            MT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:00 PM MDTSevere Thunderstorm WarningMSORavalli45 min
Jun 9, 4:29 PM MDTSevere Thunderstorm WarningMSORavalli46 min
Jun 9, 4:35 PM MDTSevere Thunderstorm WarningMSOMissoula40 min
Jun 9, 5:04 PM MDTSevere Thunderstorm WarningMSORavalli11 min
Jun 9, 5:20 PM MDTSevere Thunderstorm WarningMSOMissoula40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.